Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 132, NWS Indianapolis, IN

July 11, 2017Henry County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2017, 1:39 AM EDT for Henry County, Indiana. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2017, 1:39 AM EDT (05:39 UTC)
Expired
Jul 11, 2017, 2:00 AM EDT
In force
21 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Henry County, IN

The radar

The Indianapolis radar (KIND), 90 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 1:42 AM EDTHAIL 1.51 Nw New Castle, INESTIMATED 70 MPH WINDS. POWER OUT. FENCE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KIND 110539
SVRIND
INC065-110600-
/O.NEW.KIND.SV.W.0132.170711T0539Z-170711T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
139 AM EDT TUE JUL 11 2017

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Henry County in east central Indiana...

* Until 200 AM EDT.

* At 139 AM EDT, a severe thunderstorm was located over New Castle,
  or 13 miles northwest of Cambridge City, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  New Castle, Sulphur Springs, Mooreland, Mount Summit and Summit
  Lake State Park.

This includes Interstate 70 between mile markers 126 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 8522 3984 8522 3986 8545 4004 8545
      4005 8521 4000 8521 4000 8520 3988 8520
TIME...MOT...LOC 0539Z 271DEG 34KT 3995 8535 

HAIL...1.25IN
WIND...60MPH
 
$$

JAS
2 follow-up statements
946 
WWUS53 KIND 110551
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
151 AM EDT TUE JUL 11 2017

INC065-110600-
/O.CON.KIND.SV.W.0132.000000T0000Z-170711T0600Z/
Henry IN-
151 AM EDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM EDT
FOR SOUTHEASTERN HENRY COUNTY...

At 150 AM EDT, a severe thunderstorm was located near Hagerstown, or
7 miles northwest of Cambridge City, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Henry County.

This includes Interstate 70 between mile markers 127 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3984 8522 3985 8535 3994 8531 3995 8520
      3988 8520 3987 8522
TIME...MOT...LOC 0550Z 291DEG 30KT 3990 8524 

HAIL...1.00IN
WIND...60MPH
 
$$

JAS
638 
WWUS53 KIND 110558
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
158 AM EDT TUE JUL 11 2017

INC065-110607-
/O.EXP.KIND.SV.W.0132.000000T0000Z-170711T0600Z/
Henry IN-
158 AM EDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 200 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3984 8522 3985 8535 3994 8531 3995 8520
      3988 8520 3987 8522
TIME...MOT...LOC 0557Z 271DEG 34KT 3990 8519 

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 11:49 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 10, 11:49 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1149 PM EDT Mon Jul 10 2017

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 327 PM EDT Mon Jul 10 2017

Upper waves and a few surface fronts will continue to bring chances
for rain to the area for much of the work week. High pressure will
bring dry conditions early next week. Hot and humid conditions
through the work week will give way to average conditions for the
weekend.

&&

.NEAR TERM.../Overnight/
Issued at 1030 PM EDT Mon Jul 10 2017

Current forecast looks on track. Storms over north central Indiana
should drop southeast over the area overnight. More storms could
also develop and central Illinois storms could hold together and
effect southwestern parts of the forecast area as well.

Previous discussion follows...
Issued at 327 PM EDT Mon Jul 10 2017

Scattered showers and thunderstorms have continued to develop in the
area with instability being fed into the area on decent 850mb winds.
The current round of showers and a few storms should move out of the
area in a couple of hours. Pop-up convection will still be possible
though as instability increases with decreasing clouds.

Late this afternoon and early this evening more convection will
develop to our north with some additional upper energy moving in and
a cold front to the north. This convection will sink south through
the area during the evening hours, before weakening as instability
wanes and with the cold front remaining to the north of the area.

Went likely PoPs across the north this evening with lower PoPs
south, diminishing to just chance or lower PoPs overnight as
convection weakens.

With the instability building upstream this afternoon, could still
see some severe storms later this afternoon and this evening. High
precipitable water values will make heavy rain/flooding an
additional threat.

The model blend looks ok for low temperatures.

&&

.SHORT TERM.../Tuesday through Thursday/
Issued at 327 PM EDT Mon Jul 10 2017

Models are close enough that the model blend initialization
was accepted for most items.

A leftover boundary from overnight convection should be across the
forecast area on Tuesday. This boundary plus still decent flow at
850mb will lead to the redevelopment of convection during the day as
instability builds once again. Will go high chance category to low
likely category PoPs across central parts of the area where boundary
is expected to be. Again heavy rain is a possibility with high
moisture content.

Chances for rain will diminish Tuesday night as the upper ridge to
our south begins to exert its influence into the area. On Wednesday,
enough of the ridge should be in control to go with a dry forecast.
However, isolated convection (with PoPs below the threshold for
mentioning) cannot be ruled out.

Rain chances return Wednesday night and Thursday as another upper
wave and surface front moves into the area.

Heat indices will be near 100 degrees at some locations by Wednesday
with high low level moisture content and the upper ridge nosing into
the area.

&&

.LONG TERM /Thursday Night through Monday/...
Issued at 309 PM EDT Mon Jul 10 2017

A gradual shift to a quieter weather pattern should take hold
through much of the extended as the upper ridge retrogrades into the
Intermountain West. This will enable the frontal boundary to finally
shift south of the Ohio Valley Friday with more widespread
convective threats ending as high pressure settles into the region
on Saturday.

Dry weather is expected to persist through much of the rest of the
period with the exception of a small threat for storms late Saturday
into Saturday night as an upper wave rapidly tracks through the
lower Great Lakes. While highs will remain in the 80s through the
extended...humidity levels will lower from the muggy conditions
expected for much of the work week.

Some hints in the long range data at the upper ridge expanding back
east into the Plains early next week...which conceivably would
thrust central Indiana back into a more active pattern with ridge
rider potential as the region sits on the edge of the heat dome.

&&

.AVIATION (Discussion for the 110600Z TAF Issiance)...
Issued at 1149 PM EDT Mon Jul 10 2017

The storms have been slow to develop and spread south this evening
compared to HRRR runs. Thus, will only go VCTS through 10z. Then,
should see more storms develop after 16z as another wave approaches
and the atmosphere becomes moderately to strongly unstable.

Good confidence that flying conditions should be mostly VFR away
from thunderstorms.

Winds will be southwest 10 knots or less but with high gusts
possible in thunderstorms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...50/MK
SHORT TERM...50
LONG TERM....Ryan
AVIATION...MK
Hazardous weather outlook, Jul 10, 5:37 PM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
537 PM EDT Mon Jul 10 2017

INZ021-028>031-035>049-051>057-060>065-067>072-112145-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
537 PM EDT Mon Jul 10 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms can be expected at times tonight. Some storms
may be severe.

Hazards: Damaging winds, large hail, heavy rain, lightning, isolated
tornadoes.

Timing: Throughout the night. The severe risk will be highest through
midnight.

Discussion: Storms will be possible throughout the night with a
threat for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Periodic threats for strong to severe thunderstorms will
exist for much of the upcoming week. Damaging winds and large hail
will be the main severe threats. Dangerous cloud to ground lightning
and heavy rainfall are threats with any thunderstorm.

Thunderstorms over the next few days will have the potential to
bring a few inches of rain to parts of central Indiana. With many
locations already having saturated ground and elevated water levels,
any additional rain would bring a return of flooding and exacerbate
existing flooding.

In addition to the storms...dewpoints will surge into the middle 70s
Tuesday through Thursday...creating oppressive conditions as high
temperatures warm into the upper 80s and lower 90s in some locations.
This will create max heat indices in the middle 90s to near 100.

Discussion: Daily chances for storms will continue much of this week
as a northwest flow aloft enables several upper level disturbances
to track across the region and interact with a frontal boundary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight, and may be needed
at other times throughout the week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 10, 10:54 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1054 PM EDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TORNADO          7 SE BURROWS            40.62N 86.39W
07/10/2017                   CARROLL            IN   TRAINED SPOTTER

            FROM RTV-6 TWITTER. VIDEO FROM TRAINED
            SPOTTER OF TORNADO IN DEER CREEK. TIME
            ESTIMATED FROM RADAR.

&&

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:28 PM EDTTornado WarningINDCarroll18 min
Jul 10, 8:44 PM EDTTornado WarningINDCarroll31 min
Jul 10, 8:59 PM EDTTornado WarningINDHoward46 min
Jul 10, 11:21 PM EDTFlash Flood WarningINDCarroll, Howard4 hr
Jul 10, 11:32 PM EDTTornado WarningINDCarroll, Howard28 min
Jul 11, 3:29 AM EDTFlash Flood WatchINDBoone, Carroll, Clinton, Delaware, Hamilton, Hancock and 12 more16 hr
Jul 11, 3:57 AM EDTAreal Flood WarningINDCarroll, Howard6 hr
Jul 11, 4:53 AM EDTRiver Flood WarningINDCarroll, Howard24 hr
Jul 11, 7:41 AM EDTSpecial Weather StatementINDHendricks34 min
Jul 11, 8:00 AM EDTSpecial Weather StatementINDBrown45 min
Jul 11, 8:22 AM EDTAreal Flood WarningINDHancock, Hendricks, Johnson, Marion, Montgomery, Putnam and 1 more3 hr
Jul 11, 8:24 AM EDTSpecial Weather StatementINDMarion, Shelby36 min
Jul 11, 8:50 AM EDTSpecial Weather StatementINDRush, Shelby40 min
Jul 11, 9:18 AM EDTAreal Flood WarningINDBrown, Clay, Monroe, Owen3 hr
Jul 11, 9:23 AM EDTSpecial Weather StatementINDBartholomew, Brown, Decatur37 min
Jul 11, 9:26 AM EDTSpecial Weather StatementINDClay, Monroe, Owen34 min
Jul 11, 10:20 AM EDTAreal Flood WarningINDBrown, Johnson, Morgan, Shelby3 hr
Jul 11, 10:42 AM EDTAreal Flood WarningINDClay, Vigo3 hr
Jul 11, 11:28 AM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion, Warren47 min
Jul 11, 11:30 AM EDTFlash Flood WarningINDBrown, Hendricks, Johnson, Morgan, Owen, Putnam and 1 more6 hr
Jul 11, 11:45 AM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe, Warren45 min
Jul 11, 11:48 AM EDTAreal Flood WarningINDCarroll, Howard, Madison, Tippecanoe, Tipton6 hr
Jul 11, 12:10 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Morgan, Putnam28 min
Jul 11, 12:17 PM EDTAreal Flood WarningINDBrown, Clay, Monroe, Owen6 hr
Jul 11, 12:31 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Johnson, Marion, Morgan29 min
Jul 11, 12:35 PM EDTAreal Flood WarningINDBoone, Clinton, Fountain, Hancock, Hendricks, Johnson and 6 more6 hr
Jul 11, 12:39 PM EDTRiver Flood WarningINDCarroll25 hr
Jul 11, 12:39 PM EDTRiver Flood WarningINDHenry, Rush, Shelby19 hr
Jul 11, 12:39 PM EDTRiver Flood WarningINDMarion25 hr
Jul 11, 12:39 PM EDTRiver Flood WarningINDJohnson44 hr
Jul 11, 12:39 PM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days
Jul 11, 12:39 PM EDTRiver Flood WarningINDTippecanoe64 hr
Jul 11, 12:50 PM EDTAreal Flood WarningINDDelaware, Hamilton, Henry, Howard, Madison, Randolph and 2 more3 hr
Jul 11, 12:54 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan, Shelby36 min
Jul 11, 12:58 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Marion, Rush, Shelby32 min
Jul 11, 1:22 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby38 min
Jul 11, 1:52 PM EDTFlash Flood WarningINDHancock, Hendricks, Johnson, Marion, Shelby3 hr
Jul 11, 2:29 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen65 hr
Jul 11, 2:29 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen65 hr
Jul 11, 4:55 PM EDTAreal Flood WarningINDHancock, Hendricks, Johnson, Marion, Shelby12 hr
Jul 11, 5:41 PM EDTAreal Flood WarningINDCarroll, Howard12 hr
Jul 11, 5:42 PM EDTAreal Flood WarningINDBartholomew, Brown, Hendricks, Johnson, Morgan, Owen and 2 more12 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.